The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
The Institute for Safe Medication Practices (ISMP) has issued two medication safety alerts for pharmacists.
The first involves concomitant use of heparin products. Low-molecular-weight heparin (LMWH) and unfractionated heparin (UFH) products provide useful therapy in the treatment and prevention of deep vein thrombosis (DVT) and complications associated with unstable angina (UA) and non-Q-wave myocardial infarction. Since LMWH products have been made available, evidence has emerged that points to lack of safeguards (or lack of adherence) to avoid duplication of heparin products in patients. Three deaths were reported in the past year that support this statement.
In one case, a patient with UA died after receiving a dose of a LMWH in the emergency department, followed by IV heparin and a thrombolytic when he showed signs of having an acute myocardial infarct. In the second case, a patient with an upper-extremity thrombosis died of intracranial hemorrhage after a physician accidentally prescribed a LMWH and then initiated a protocol for UFH.
A third death involved a hospitalized woman with a history of atrial fibrillation, hypertension, lethargy, and constipation. The consulting cardiologist ordered enoxaparin 60 mg every 12 hours subcutaneously. The next day, warfarin was added to the patient’s regimen. Later that week, a gastroenterologist ordered a colonoscopy to rule out colorectal cancer. The warfarin was discontinued and heparin was ordered (5,000 unit bolus and 1,000 units/hour), but the enoxaparin continued to be administered every 12 hours. Additionally, the heparin order was never sent to the pharmacy. Instead, the nurse borrowed a vial of heparin and a premixed solution from another patient in order to give the new patient the heparin bolus and to begin the infusion. Hours later, the patient’s aPTT was greater than 90 seconds. The heparin infusion was dropped to 900 units/hour. By morning, the patient’s aPTT was still high, her hemoglobin and hematocrit had dropped, and there were signs of internal bleeding. Heparin and enoxaparin were both discontinued, but the patient still died, despite aggressive efforts by the health care team.
The ISMP reminds health care providers that thorough review of a patient’s drug regimen is essential for the safe use of heparin products. Physicians, pharmacists, and nurses must consider current and recent pharmacological therapy before ordering, dispensing or administering heparin products. It’s important to look back to medications administered in the emergency department for those patients just admitted to the hospital from the ED. One pharmacist reports stickers on the front of charts that state, "Patient on low-molecular-weight heparin" to alert others to this fact.
Computer alerts for duplicate therapy should not be suppressed. Nurses should be reminded of the risks of borrowing medications from another patient’s supply. Another safeguard can be the requirement of an independent check by two individuals before administration of heparin products. An independent review of the patient’s drug profile and recent lab results further strengthens a safety net. Pharmacists should always ask themselves whether or not it makes sense to give this specific drug to this particular patient. Verifying the drug and the dose without verifying its purpose doesn’t help prevent errors.
With the many new drugs approved by the FDA and appearing on the market, including several forms of LMWH, it’s often difficult for pharmacists to keep up. One step that pharmacy directors can take to help avoid errors due to unfamiliarity with new drugs is immediate education of pharmacy staff when a new drug is first purchased or added to the formulary. Some hospitals store their new drugs in a prominent place away from the normal stock until pharmacists are familiar with them. Pharmacy managers can also help by supporting pharmacist participation in journal clubs and educational programs. Physicians can help by writing the drug’s intended purpose and including both the brand and generic name when ordering drugs new to the institution.
The second warning from the ISMP is an alert involving docetaxel (Taxotere) and paclitaxel (Taxol). The ISMP reports that the FDA’s MedWatch program has identified three types of errors involving these two drugs.
First, look-alike and sound-alike similarities between the brand names have resulted in errors. In one instance, a physician ordered Taxotere 120 mg IV over one hour. The pharmacy dispensed Taxol 120 mg instead. After the dose was administered, a nurse noticed that the label read "paclitaxel" not "Taxotere." This error occurred despite the fact that at least three health care professionals checked the container.
The second type of error noted with these drugs involves reconstitution of Taxotere due to overfill in the drug vial and the enclosed diluent vial. The 20 mg vial of Taxotere actually contains 23.6 mg of drug; the 80 mg vial contains 94.4 mg due to overfill volumes. The final dose of drug in an infusion bag could be more than what was ordered if those reconstituting the drug in the pharmacy use the actual amounts of drug in the vials, rather than the amounts ordered.
Two dosages, same appearance
A third area for concern has been raised by physicians regarding the packaging and labeling of the 30 mg and 100 mg cartons of Taxol. The concern is for potential errors due to similarity in size and look of the two strengths. Formerly, the 30 mg cartons were smaller than the 100 mg cartons. Now, they are the same size and color.
To avoid confusion surrounding Taxotere and Taxol orders, ISMP recommends the following:
For regular news from ISMP, visit its web site at www.ismp.org.